Possible Cancer Link Detected for Popular Osteoporosis Medications

Sally Field may sound convincingly happy, but the osteoporosis medications she's advertising may be linked to a low but real risk of esophageal cancer.

September 9, 2010

Taking osteoporosis medication as directed to may lower a cancer risk they pose.

RODALE NEWS, EMMAUS, PA—Osteoporosis can hit a third of women between the ages of 45 and 60, when menopause and a drop in hormones lead to a rapid loss of bone mass. But the drugs used to treat the condition are coming under increasing scrutiny for possibly triggering esophageal cancer.


The medications in question belong to a class called bisphosphonates, which includes brand names like Fosamax, Actonel, Reclast, and Boniva (which you may remember from recent commercial featuring actress Sally Field). As far back as 1994, these medications were suspected of causing cancers in the esophagus, and a study published in the New England Journal of Medicine in January 2009 added to the evidence. This month, a study in the British Medical Journal has found that the cancer risk could be particularly high among women who take the drugs for three years or longer.

THE DETAILS: The British Medical Journal study included both men and women (while women are more likely to get osteoporosis, the condition is also a problem for men) over 40 years old. Using information from a national British health database, they found 2,954 people with esophageal cancer, 2,018 with stomach cancer, and 10,641 with colorectal cancer, and then matched those people with 77,750 other adults who were free of all those cancers. They then gathered information on whether any of the adults in the study had been prescribed bisphosphonates, and how many prescriptions they may have received. Roughly 3 percent of the sample had taken bisphosphonates at some point. Although bisphosphonates were not associated with stomach or colorectal cancers, people who had at least one prescription for bisphosphonates had a 30 percent increased risk of developing esophageal cancer. The risk more than doubled for people who'd been given 10 or more prescriptions, which usually meant they'd been taking the drugs for longer than three years.

WHAT IT MEANS: If you take one of these medications, don't panic. Both the author of the study, Jane Green, MD, PhD, clinical epidemiologist at the University of Oxford, and the author of an accompanying editorial want to reassure people taking bisphosphonates that the risk of developing esophageal cancer is still relatively low, despite the findings. "Esophageal cancer is uncommon, and overall, relatively few people would be expected to develop the cancer as a result of using bisphosphonates, even if the risk we found is confirmed," she says. In her study, just 90 people had both taken bisphosphonates and developed esophageal cancer. "The most important thing to highlight is the need for good information on all the benefits and risks of taking bisphosphonates for several years," she adds. "Currently, evidence is lacking on this." And evidence is mounting that the drugs could cause long-term harm.

It's unclear why bisphosphonates trigger esophageal cancer, Dr. Green says. "We do know these drugs are liable to irritate the esophagus, and that chronic irritation/inflammation has been linked to esophageal cancer." And all forms of the drug seem equally at fault. Her results found that esophageal cancer rates didn't vary depending on the type of bisphosphonate prescribed.

You should discuss any concerns about these drugs with your doctor, Dr. Green advises, but there are steps you can take to ensure the drugs you're taking won't lead to problems in the future:

• Take the medications properly. In an accompanying editorial, an Diane Wysowski, PhD, an epidemiologist with the Food and Drug Administration, noted that studies linking bisphosphonates to esophageal cancer don't look at whether patients are taking the drugs properly, which could influence the likelihood that someone could develop cancer. Take them first thing in the morning with a full glass of plain water, at least 30 minutes to one hour before eating or drinking anything. Don't lie down for at least 30 minutes to one hour after taking them, and not until after you eat something.

• Don't ignore symptoms. Wysowski also advises patients to immediately report any difficulty swallowing and any throat, chest, or digestive discomfort, which could indicate that the drugs are harming your digestive tract.

• Prevent your risk for osteoporosis now. Prevention is always a healthier and safer option. Bone mass builds steadily until roughly the age of 35, at which point it levels off. Steps you can take to prevent osteoporosis when you're younger include doing weight-bearing exercises regularly, avoiding smoking and excessive alcohol consumption, and increasing calcium intake. Because there's some evidence that calcium supplements may increase the risk of heart attacks, get your calcium from foods, such as low-fat dairy, leafy greens, and fatty fish like sardines.